Texas, 2019

Flash Flooding in Texas, July 22, 2019

July 22, 2019 · NWS MAF · 3 events in 3 counties and zones

An upper ridge was over the Four Corners region and an upper trough was strengthening over the eastern part of the country. A cold front that was associated with the upper trough was moving through West Texas and southeast New Mexico.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper ridge was over the Four Corners region and an upper trough was strengthening over the eastern part of the country. A cold front that was associated with the upper trough was moving through West Texas and southeast New Mexico. This front interacted with the plentiful moisture across the area. These conditions resulted in flash flooding across West Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jul 22, 5:37 PM CST, 2 hours 23 minutes earlier.

Area forecast discussion, Jul 22, 5:37 PM CST, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
637 PM CDT Mon Jul 22 2019

.DISCUSSION...
See aviation discussion below.

&&

.AVIATION...
Scattered storms were across the area and moving in/around TAF
sites and we have included TEMPO TSRA groups at all TAF sites
through 04Z and then through the night at CNM/PEQ/FST. There will
still be some downburst gust potential, mainly through early
evening along with MVFR CIGS in storms. Still lots of uncertainty
with duration storms due model inconsistencies.

&&

.PREV DISCUSSION... /issued 154 PM CDT Mon Jul 22 2019/

DISCUSSION...
The upper ridge centered over the Four Corners region today will
remain confined to the West as a strong trough digs over the Eastern
US. This will keep the region on the east side of the high which is
expected to move little over the next 10 days.

A rare summer cold front has sagged into the area this morning
bringing a change from our recent hot wx.  As of 18z believe the
front has moved south of CNM... INK... and MAF but not much cooling
with it yet.  Portions of SE NM with more cloud cover were still in
the 70s.  The front should continue to only make slow progress the
rest of the afternoon before pushing southward tonight. Temperatures
the next couple of days should be below normal... on Tuesday morning
lows expected to generally be in the 60s with highs in the 80s.
Highs in the 90s return Wednesday to much of the area with readings
getting back to near normal on Thursday. Widespread mid 90s expected
Friday into early next week.

Good chance of storms along and behind the front this afternoon...
tonight... and Tuesday.  As of 18z have some convection beginning
along the front.  MAF 12z sounding showed PW has increased to 1.38
inches so potential for locally heavy rain. Stayed to the lower side
of guidance and still had to increase pops tonight. Guidance shows
best pops tonight west and south of MAF. Tomorrow may have some
storms hanging around... lowered pops especially north of the Pecos
River... and shifted best chances southward to the Davis Mtns/Marfa
Plateau.  Only low chances over the higher elevations after in the
extended.

Previous guidance had been suggesting possibility of a high wind
event at GDP tonight with the front but 12z has backed off of that.
Went ahead and increased wind speeds there this evening but will not
issue any wind product.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     65  87  63  90 /  20   0   0   0
Carlsbad                       66  87  64  91 /  60  30  10  10
Dryden                         75  94  70  96 /  50  30  20  10
Fort Stockton                  67  87  64  90 /  60  30  10  10
Guadalupe Pass                 57  76  61  85 /  60  40  10  10
Hobbs                          63  85  61  88 /  40  10   0  10
Marfa                          62  81  55  85 /  60  40  10  10
Midland Intl Airport           66  88  63  91 /  30  10   0   0
Odessa                         65  88  64  90 /  40  10   0   0
Wink                           67  90  64  92 /  50  20  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&
Hazardous weather outlook, Jul 22, 1:03 PM CST, 6 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
203 PM CDT Mon Jul 22 2019

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-231915-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
203 PM CDT Mon Jul 22 2019 /103 PM MDT Mon Jul 22 2019/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are expected tonight across southeast New Mexico
and much of west Texas. The greatest areal coverage of storms
is expected to be along and south and west of the Pecos River
with locally heavy rainfall and flash flooding possible. The
strongest storms will also be capable of producing brief gusty
winds, small hail and frequent lightning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms are possible Tuesday, especially Tuesday morning
along and south of the Pecos river. Locally heavy rainfall
and localized flash flooding will be the main concern.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, Jul 22, 4:45 PM CST, 3 hours 15 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
445 PM MDT Mon Jul 22 2019

NMZ027-028-033-034-222330-
Southern Lea County NM-Eddy County Plains NM-
Guadalupe Mountains of Eddy County NM-Central Lea County NM-
445 PM MDT Mon Jul 22 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL EDDY AND SOUTHERN LEA
COUNTIES UNTIL 530 PM MDT...

At 445 PM MDT, Doppler radar was tracking a strong thunderstorm over
Carlsbad, moving northwest at 15 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Carlsbad, Loving, Avalon, Eunice Airport, Seven Rivers Airport,
Malaga, Brantley Lake State Park, Carlsbad North, Carlsbad Caverns
National Park, Whites City, Otis, Cavern City Air Terminal, Living
Desert State Park, Lakewood, Halfway, Lake Avalon and Oil Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3288 10361 3232 10309 3213 10461 3269 10443
TIME...MOT...LOC 2245Z 120DEG 14KT 3240 10425

29
Special weather statement, Jul 22, 4:46 PM CST, 3 hours 14 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
546 PM CDT Mon Jul 22 2019

TXZ059-067-274-222330-
Loving TX-Reeves County Plains TX-Ward TX-
546 PM CDT Mon Jul 22 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN REEVES...
NORTHWESTERN WARD AND LOVING COUNTIES UNTIL 630 PM CDT...

At 546 PM CDT, Doppler radar was tracking a strong thunderstorm near
Mentone, moving west at 15 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Mentone, Red Bluff Reservoir, Orla, Slash Ranch and Red Bluff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3199 10353 3151 10337 3134 10384 3199 10394
TIME...MOT...LOC 2246Z 096DEG 15KT 3173 10355

29
Special weather statement, Jul 22, 4:47 PM CST, 3 hours 13 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
547 PM CDT Mon Jul 22 2019

TXZ051-061-062-222330-
Midland TX-Martin TX-Ector TX-
547 PM CDT Mon Jul 22 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ECTOR...NORTHERN
MIDLAND AND SOUTH CENTRAL MARTIN COUNTIES UNTIL 630 PM CDT...

At 547 PM CDT, Doppler radar was tracking a strong thunderstorm near
Midland, moving southwest at 30 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Midland, Odessa, Greenwood, Midland International Air and Space Port,
Cotton Flat, Warfield, Midland Airpark and Odessa Schlemeyer Field.

This includes Interstate 20 between mile markers 119 and 148.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3215 10198 3199 10184 3175 10229 3199 10241
TIME...MOT...LOC 2247Z 060DEG 25KT 3204 10201

29
Local storm report, Jul 22, 5:41 PM CST, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
641 PM CDT MON JUL 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0601 PM     FLASH FLOOD      2 S CARLSBAD            32.38N 104.24W
07/22/2019                   Eddy               NM   TRAINED SPOTTER

            SPOTTER REPORTED 2 INCHES OF RAIN IN ABOUT AN HOUR WITH
            FLOODING OF LOW LYING AREAS.

0611 PM     FLASH FLOOD      CARLSBAD                32.40N 104.24W
07/22/2019                   EDDY               NM   SOCIAL MEDIA

            CURB TO CURB FLOODING ON MANY STREETS IN CARLSBAD.

&&

RHLUCHAN
Special weather statement, Jul 22, 7:02 PM CST, 58 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
802 PM CDT Mon Jul 22 2019

TXZ061-062-230145-
Midland-Ector-
802 PM CDT Mon Jul 22 2019

...A STRONG THUNDERSTORM WILL AFFECT EASTERN ECTOR...MIDLAND AND
NORTHEASTERN UPTON COUNTIES...

At 802 PM CDT, a strong thunderstorm was located 12 miles south of
Midland, moving west at 35 mph.

Wind gusts of 50 to 55 mph are possible with this storm.

Locations impacted include...
Midland, Odessa, Midland International Air and Space Port, West
Odessa, Odessa Schlemeyer Field, Cotton Flat, Warfield, Spraberry,
Skywest Airport and Pleasant Farms.

This includes Interstate 20 between mile markers 109 and 137.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3168 10247 3203 10253 3194 10178 3165 10178
TIME...MOT...LOC 0102Z 099DEG 28KT 3184 10201

24
Special weather statement, Jul 22, 7:53 PM CST, 7 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
853 PM CDT Mon Jul 22 2019

TXZ061-062-230245-
Midland-Ector-
853 PM CDT Mon Jul 22 2019

...A STRONG THUNDERSTORM WILL AFFECT ECTOR AND MIDLAND COUNTIES...

At 852 PM CDT, a strong thunderstorm was located near Midland, moving
west at 15 mph.

Wind gusts of 50 to 55 mph are possible with this storm.

Locations impacted include...
Midland, Odessa, Greenwood, Goldsmith, Midland International Air and
Space Port, West Odessa, Cotton Flat, Warfield, Midland Airpark,
Skywest Airport, Odessa Schlemeyer Field, Notrees, Penwell, Spraberry
and Pleasant Farms.

This includes Interstate 20 between mile markers 92 and 148.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3166 10279 3208 10279 3208 10178 3166 10178
TIME...MOT...LOC 0152Z 075DEG 13KT 3197 10213

24

The radar

The Midland/Odessa radar (KMAF), 102 km away, was scanning. The volume nearest the first event began at 02:01 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Gaines

When
July 22, 8:00 PM CST to 9:20 PM CST
Where
Gaines County, 3.93 mi N of Seminole to 3.95 mi N of Seminole
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.776, -102.641

Heavy rain fell across Gaines County and produced flash flooding four miles north of Seminole. There was water covering Highway 385. No damage was reported.

Flash Flood, Ector

When
July 22, 8:11 PM CST to 9:10 PM CST
Where
Ector County, 2.66 mi NE of Gardendale to 2.48 mi ENE of Gardendale
Cause
Heavy Rain
Reported by
Public
Coordinates
32.025, -102.385

Heavy rain fell across Ector County and resulted in flooded bar ditches in Gardendale.

Flash Flood, Midland

When
July 22, 10:09 PM CST to 11:10 PM CST
Where
Midland County, 0.65 mi E of Warfield to 0.66 mi ENE of Warfield
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
31.922, -102.219

Heavy rain fell across Midland County and produced flash flooding about five miles southwest of Midland. There was approximately one to two feet of water over Business 20 under the FM 1788 overpass. No damage was reported.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 836955, 836957, 836956.